Texas, 2020

Damaging Wind in Texas, September 6, 2020

September 6, 2020 · NWS CRP · 1 event in 1 county or zone

Isolated thunderstorm produced wind damage to homes near Nursery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated thunderstorm produced wind damage to homes near Nursery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 6, 5:29 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 6, 5:29 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
629 PM CDT Sun Sep 6 2020

.DISCUSSION...

00Z aviation discussion follows.

&&

.AVIATION...

Just a few showers near VCT, LRD and COT are on track to
dissipate in the next hour or so ahead of VFR conditions for
most/all of the night. Toward daybreak, indications still point
to some low clouds developing mainly at ALI and LRD, but only the
former shows enough confidence for MVFR mention at this time.
Very spotty afternoon TS are expected Labor Day with light winds
prevailing.

&&

.PREV DISCUSSION... /Issued 343 PM CDT Sun Sep 6 2020/

SHORT TERM (Tonight through Monday Night)...

Lingering boundaries and a weak mid-level shear axis across coastal
Texas has led to isolated to scattered convection this afternoon.
PWAT still remain near 2.0 inches per GOES satellite. Will expect
activity to diminish through the evening with the loss of
heating. Mid-level ridging will nudge in from the gulf which
should help suppress activity, but we will still be influenced by
a few vort max lobes. With PWATs near 2.0 inches again for Labor
Day, will maintain thermally driven isolated showers and possible
thunderstorms despite weak ridging. Will keep only slight chance
POPs mainly for the Coastal Bend and Victoria Crossroads where
models position best lift. Temperatures tonight should again drop
into the low to mid 70s, with near 80 degrees along the immediate
coast. Highs for Labor Day should warm into the lower 90s.
Moisture is expected to gradually increase through Monday night,
so have trended with slightly warmer overnight lows.

LONG TERM (Tuesday through Sunday)...

Overall very challenging extended forecast with less certainty on
strength and timing of the cold front later in the week. Forecast
hinges on the evolution of the next trough progged to dig into the
central Rockies on Tuesday. A pair of leading S/W's will eject
northeastward across our CWA Tuesday and Tuesday Night ahead of the
main trough bringing a chance for showers and thunderstorms. The
main trough is then expected to meander near the 4 corners region on
Wednesday before lifting northeast across the plains Thursday and
Friday. As the trough lifts northward a surface ridge/frontal
boundary is expected to settle southward into a very moist
environment (PWATs 2.4") across South Texas bringing scattered to
numerous showers and thunderstorms. The NAM is most progressive and
strongest with the front bringing it into South Texas Wednesday
Afternoon. If that solution verifies, there will be a potential for
locally heavy rainfall Wed-Wed N. The ECMWF is slowest and farthest
NW and brings little in the way of lift or cold air into the region.
With so much uncertainty, trended toward the National Blended Model
(NBM) which hedges toward a warmer forecast.

Drier air gradually settles into the region Thurday Night and
continuing into the weekend with only slight chances for
precipitation. Expect temperatures to be below normal, the question
remains how much below normal.

MARINE...

Weak to occasionally moderate southeast wind will develop through
the night as weak ridging builds in from the east. Any isolated
showers and thunderstorms this afternoon should diminish with loss
of heating. Additional isolated showers and thunderstorms are
expected Monday.

Increasing moisture on Tuesday will provide scattered showers and
thunderstorms through Tuesday night. Scattered to numerous showers
and storms will be possible Wednesday into Wednesday night as a cold
front approaches the region. Moderate offshore flow is expected
behind the cool front Wednesday night through Thursday night. Rain
chances will decrease Thursday into Thursday night as drier air
moves in behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  91  78  92  77  /  10  20  30  40  50
Victoria          75  93  76  91  73  /  10  20  40  50  70
Laredo            75  92  76  95  74  /  10  10  20  20  40
Alice             74  93  75  94  75  /  10  20  30  40  40
Rockport          79  91  81  90  79  /  10  20  40  40  60
Cotulla           74  94  75  94  72  /  10  10  20  20  60
Kingsville        75  92  76  93  76  /  10  20  30  40  40
Navy Corpus       80  90  81  90  80  /  10  20  40  40  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

MCZ/93...AVIATION
Hazardous weather outlook, Sep 6, 3:03 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
403 PM CDT Sun Sep 6 2020

TXZ229>234-239>247-342>347-442-443-447-072115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
403 PM CDT Sun Sep 6 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Isolated thunderstorms are possible across the Coastal Bend
through early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible across south Texas Monday.
Scattered thunderstorms are expected Tuesday and Tuesday night.
Numerous showers and  thunderstorms will be possible on Wednesday as
a cold front moves through the area by Wednesday evening. Locally
heavy rainfall will be possible over the coastal plains on
Wednesday. Scattered thunderstorms could occur behind the front
Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-072115-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
403 PM CDT Sun Sep 6 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will be possible across the coastal waters
Monday. Scattered thunderstorms are expected Tuesday and Tuesday
night. Numerous showers and thunderstorms will be possible on
Wednesday as a cold front moves into the coastal waters Wednesday
evening. Scattered thunderstorms could occur behind the front
Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 6, 3:23 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
423 PM CDT Sun Sep 6 2020

TXZ231-241-244-062145-
Live Oak-Jim Wells-Inland San Patricio-
423 PM CDT Sun Sep 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAN PATRICIO...
NORTHEASTERN JIM WELLS AND SOUTHEASTERN LIVE OAK COUNTIES...

At 422 PM CDT, a strong thunderstorm was located over Mathis, and
was nearly stationary.

Wind gusts up to 50 mph, pea size hail and heavy downpours are
possible with this storm.

Locations impacted include...
Mathis, Lake City, Sandia, West Sinton, Argenta, Lakeside, Lake
Corpus Christi and Pernitas Point.

LAT...LON 2814 9767 2800 9767 2802 9796 2819 9793
TIME...MOT...LOC 2122Z 094DEG 2KT 2808 9778

MCZ

The radar

The Austin/San Antonio radar (KEWX), 127 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
September 6, 6:20 PM CST to 6:24 PM CST
Where
Victoria County, 2.52 mi ENE of Nursery to 2.59 mi E of Nursery
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
28.930, -97.060

Thunderstorm winds produced damage to some homes and outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920853.